August 31 is International Overdose Awareness Day
International Overdose Awareness Day (IOAD) is a worldwide event observed on August 31 each year. According to the website, the goal of IOAD is to increase awareness of drug overdose and to “reduce the stigma” of deaths related to drugs.
Also, IOAD “acknowledges the grief felt by families and friends” by remembering those who have passed or have been permanently injured due to an overdose, and “spreads the message that the tragedy of overdose death is preventable.”
According to the Centers for Disease Control and Prevention, in 2015 more than 52,400 people died of an overdose related to a substance, including prescription opioids and other medications, heroin, fentanyl, cocaine, and alcohol.
What Is An Overdose?
An overdose is a serious, potentially life-threatening medical event that is caused by exposure to too much of a drug(s) than the body is able to handle. Signs and symptoms of an overdose vary depending upon the substance(s) used, how much was used, and other individual factors.
The most common type of overdose in the United States is characterized by central nervous system depression. CNS depression can be life-threatening and is caused by depressants such as opioids, benzodiazepines, muscle relaxers, alcohol, tranquilizers, hypnotics, etc.
Using a combination of these drugs is more likely to cause an overdose than overuse of just one drug alone.
Signs A Depressant Drug Overdose
- Shallow breathing or no breathing
- Snoring or gurgling noises that may indicate the person’s airway is partially obstructed
- Blue lips
- Floppy extremities
- Unresponsiveness, especially to stimuli
If you find someone unresponsive, consider this a medical emergency. It may take hours for someone to die, and don’t assume because they are breathing that they will be okay. Call 911 immediately.
~ G. Nathalee Serrels, M.A., Psychology